Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 157, NWS Midland/Odessa, TX

June 20, 2020Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 2020, 4:57 PM CDT for Brewster County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2020, 4:57 PM CDT (21:57 UTC)
Expired
Jun 20, 2020, 5:21 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brewster County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1206 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:28 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 20, 2:28 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
228 PM CDT Sat Jun 20 2020

.DISCUSSION...

An upper level trough is centered over southern Canada and extends
southward into Texas. A dryline is expected to develop across West
Texas this afternoon with very moist air to the east of this
feature. The NAM12 is showing CAPE (Convective Available Potential
Energy) values of 2,000 to 4,000+ across West Texas and across
portions of Lea County in New Mexico. Bulk wind shear values will
get up to 30 to 40 knots across portions of the area. It appears
that the convection to the north of the area this morning left a
boundary in place that could be the focus for thunderstorms
developing this afternoon across the Permian Basin. Thunderstorms
are also expected to develop in/near the Davis Mountains and Lower
Trans Pecos. These storms have the potential to become severe given
the previously mentioned conditions. Temperatures today will be
similar to those yesterday with highs in the 90s and triple digits.

The upper trough axis will move east of the area on Sunday, and the
dryline will be pushed to the far eastern Permian Basin and Lower
Trans Pecos. Storms will continue to be possible across those areas,
and the threat for severe storms will still be present. Temperatures
on Sunday will heat up from today as westerly winds across much of
the area contribute to downslope warming. Similar conditions will be
present for Monday with temperatures heating up into the triple
digits across most of West Texas and southeast New Mexico. It looks
like Heat Advisories will likely be issued for Monday for portions
of the area. A cold front is expected to move into the area Tuesday
morning resulting in highs in the 90s for most of the County Warning
Area (CWA). Rain and storms will be possible along this front.
Rain and storm chances will increase on Wednesday from the
previous day and temperatures will be a little cooler.
Precipitation chances continue into Thursday with temperatures
warming up a little from Wednesday. Temperatures will warm up and
precipitation chances will diminish Friday and next Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72 102  74 105 /  30  10  10   0
Carlsbad                       66 105  70 108 /   0   0   0   0
Dryden                         73 100  73 103 /  20  20  20   0
Fort Stockton                  71 102  73 105 /  20  20  10   0
Guadalupe Pass                 66  94  67  97 /   0   0   0   0
Hobbs                          66 102  67 105 /  10   0   0   0
Marfa                          62  97  62 100 /  20  20   0   0
Midland Intl Airport           71 103  73 106 /  20  10  10   0
Odessa                         71 103  73 106 /  20  10   0   0
Wink                           71 106  72 109 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/80
Hazardous weather outlook, Jun 20, 2:36 AM CDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
236 AM CDT Sat Jun 20 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
236 AM CDT Sat Jun 20 2020 /136 AM MDT Sat Jun 20 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Chances of severe weather will exist for west Texas this afternoon.
Large hail and damaging winds will remain the greatest threats.

Elevated fire weather concerns for portions of Southeast New Mexico
and the Guadalupe mountains this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of severe weather will remain for west Texas on Sunday.
Large hail and damaging winds will remain the greatest threats.

High temperatures will reach into the upper 90s and topping the
triple digits on Sunday and Monday areawide. Some heat advisories are
increasingly likely.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 20, 3:19 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
319 PM CDT Sat Jun 20 2020

TXZ075-202100-
Pecos TX-
319 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 400 PM
CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Stockton, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 256 and 273.

LAT...LON 3086 10297 3096 10294 3100 10260 3072 10272
TIME...MOT...LOC 2019Z 292DEG 19KT 3090 10290

49
Special weather statement, Jun 20, 3:55 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM CDT Sat Jun 20 2020

TXZ075-202145-
Pecos TX-
355 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS COUNTY UNTIL
445 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Fort Stockton, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3050 10291 3067 10283 3064 10247 3033 10266
TIME...MOT...LOC 2055Z 299DEG 11KT 3057 10281

49
Special weather statement, Jun 20, 4:26 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
426 PM CDT Sat Jun 20 2020

TXZ279-202200-
Central Brewster County TX-
426 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Marathon, or 30 miles southeast of Alpine, moving
south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Santiago Peak and Elephant Mountain Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2995 10353 3008 10336 2997 10308 2967 10347
TIME...MOT...LOC 2125Z 356DEG 18KT 2999 10340

49
Special weather statement, Jun 20, 4:44 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM CDT Sat Jun 20 2020

TXZ075-279-202230-
Pecos TX-Central Brewster County TX-
444 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHEASTERN BREWSTER COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles east of Marathon, or 29 miles northwest of Sanderson, moving
south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and northeastern Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3049 10288 3040 10271 3008 10273 3019 10306
TIME...MOT...LOC 2143Z 012DEG 17KT 3034 10285

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:02 PM CDTSpecial Weather StatementMAFMartin28 min
Jun 19, 7:09 PM CDTDust Storm WarningMAFBorden, Howard, Martin, Mitchell66 min
Jun 19, 7:15 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry60 min
Jun 19, 7:24 PM CDTSpecial Weather StatementMAFHoward51 min
Jun 19, 7:47 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Jun 19, 7:52 PM CDTSpecial Weather StatementMAFScurry38 min
Jun 19, 8:01 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry59 min
Jun 19, 8:19 PM CDTSpecial Weather StatementMAFMitchell41 min
Jun 19, 11:17 PM CDTSpecial Weather StatementMAFScurry43 min
Jun 20, 3:19 PM CDTSpecial Weather StatementMAFPecos41 min
Jun 20, 3:55 PM CDTSpecial Weather StatementMAFPecos50 min
Jun 20, 4:26 PM CDTSpecial Weather StatementMAFBrewster34 min
Jun 20, 4:44 PM CDTSpecial Weather StatementMAF46 min
Jun 20, 4:53 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos67 min
Jun 20, 5:18 PM CDTSpecial Weather StatementMAF42 min
Jun 20, 5:26 PM CDTSpecial Weather StatementMAFAndrews49 min
Jun 20, 5:28 PM CDTSpecial Weather StatementMAFEctor47 min
Jun 20, 6:04 PM CDTSpecial Weather StatementMAFWard41 min
Jun 20, 6:04 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Jun 20, 6:11 PM CDTSevere Thunderstorm WarningMAFEctor, Midland44 min
Jun 20, 6:13 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector62 min
Jun 20, 6:31 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin44 min
Jun 20, 6:54 PM CDTAreal Flood AdvisoryMAFAndrews, Ector3 hr
Jun 20, 5:32 PM CDTSpecial Weather StatementMAFLea43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.